Category: Pharmacology & Therapeutics
Keywords: warfarin, creatinine, nephropathy (PubMed Search)
Posted: 9/27/2011 by Bryan Hayes, PharmD
Click here to contact Bryan Hayes, PharmD
An acute increase in the INR over 3 in patients with chronic kidney disease (CKD) is often associated with an unexplained acute increase in serum creatinine and an accelerated progression of CKD.
Kidney biopsy in a subset of these patients showed obstruction of the renal tubule by red blood cell casts, and this appears to be the dominant mechanism of the acute kidney injury. This has been termed warfarin-related nephropathy (WRN).
In 15,258 patients who initiated warfarin therapy during a 5-year period, 4006 had an INR over 3 and creatinine measured at the same time. A presumptive diagnosis of WRN was made if the creatinine increased by over 0.3 mg/dl within 1 week after the INR exceeded 3 with no record of hemorrhage. WRN occurred in 20.5% of the entire cohort, 33.0% of the CKD cohort, and 16.5% of the no-CKD cohort. Other risk factors included age, diabetes mellitus, hypertension, and cardiovascular disease. The 1-year mortality was 31.1% in patients with WRN compared with 18.9% in those without WRN, an increased risk of 65%.
Take home message: Although the mechanisms are not clear, be very wary of even a small creatinine bump in patients presenting with an INR > 3 on warfarin therapy. Yet another reason to fear warfarin...
Brodsky SV, et al. Warfarin-related nephropathy occurs in patients with and without chronic kidney disease and is associated with an increased mortality rate. Kidney Int 2011;80(2):181-9.
Download the UMEM Pearls App!
Subscribe to daily UMEM Pearls (FREE!) via: